Colorado, 2020Winter Storm and Heavy Snow in Colorado, February 4 to 8, 2020
February 4 to 8, 2020 · NWS GJT · 12 events in 12 counties and zones
Numerous disturbances embedded in northwesterly flow aloft produced prolonged heavy snow over the mountains of western Colorado, as well as some northern and central valleys. Portions of the northern and central Colorado mountains received over 3 feet of snow.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Numerous disturbances embedded in northwesterly flow aloft produced prolonged heavy snow over the mountains of western Colorado, as well as some northern and central valleys. Portions of the northern and central Colorado mountains received over 3 feet of snow. Wind gusts exceeded 50 MPH at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 4, 10:51 PM MST, 9 minutes earlier.
Area forecast discussion, Feb 4, 10:51 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1051 PM MST Tue Feb 4 2020
.SHORT TERM...(Tonight through Wednesday night)
Issued at 232 PM MST Tue Feb 4 2020
As of noon today the midlevel trough axis stretched over the
forecast area, and as a result a low pressure has developed over the
San Juans. This enhanced lift and steep low-level lapse rates will
support unstable orographic snow this afternoon. Breaks in the
clouds have allowed the pavement to warm and melt some of the snow
that has fallen. This will limit the impacts through the afternoon.
The models still show a slight uptick in the shower activity, which
could be due to the daytime instability. Some localized areas could
receive several inches from these showers especially on the northern
slopes of the central and southern mountains in Colorado. The latest
model runs show a minor decrease in these overall snow totals.
The next question is how cold we get tonight with as 700 mb
temperatures plummet to -10 -20 C. Cloud cover is the only issue and
as of now there are signs of more clear sky than clouds with the
clouds being confined to the higher elevations. The favored high
valleys should prepare for a fairly cold night because I would not
be surprised to see lows around -30 F. Although soundings show some
lingering low-level moisture that could result in fog or low stratus
as the inversions strengthen. Northwest flow will be well
established by tomorrow so expect some midlevel warm air advection,
which means highs for the most part are very similar to today.
.LONG TERM...(Thursday through Tuesday)
Issued at 232 PM MST Tue Feb 4 2020
Strong upper-level jet round the northern periphery of the ridge
centered over the eastern Pacific will bring moisture back to the
region. The IVTs from both GFS and NAM indicate a decent atmospheric
river that infiltrates the Pacific Northwest. Some of this moisture
gets advected into northern Colorado where it will support
persistent snow into the weekend. A few embedded shortwaves could
pass over the region adding a little extra ascent and therefore
increase snow rates and coverage. The most obvious and strongest
clips the area on Friday so the most intense rates should be that
day. The northern and central mountains will be most favored during
this event with the Park range possibly reaching 3 feet. The Grand
Mesa and San Juan could also see a few rounds of snow as well
especially the northern slopes.
The upper Yampa river valley will also be another favored area with
snow totals likely reaching over a foot in spots. The less certain
valley is the upper Colorado river valley from Glenwood Springs to
Vail. Other valleys will need to be watched as well since the air
mass to start things off will be relatively cold, which may
enhance the over running and mute the downslope. Another thing to
note on the soundings where modest DGZ depths upwards of 200 mb
over the northern mountains. This will certainly lead to very high
snow ratios, so 1-3 inches per hour rates should be common. The
main time frame for this system will be Thursday morning into
Saturday morning, and the peak intensity still looks to be Friday.
Continuous warm advection and a modest moisture surge could make
the snow ratios lower than expected. The 700 mb temperatures reach
5 to 7 C below zero by Friday, which increases the potential for
riming and overall lower snowfall totals. There will be a brief
break some point on Saturday before yet another trough brings a
cold front southward on Sunday. This could mean another round of
snow for the northern mountains. The main upper low over southern
California lifts northeastward early next week. This could bring
precipitation to other parts of the forecast area, but we need to
focus on one storm at a time for now.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1051 PM MST Tue Feb 4 2020
Skies were clear over much of the region in the wake of the storm
which impacted the area over the past couple of days. However, low
stratus will continue to impact KHDN, KEGE, KASE and KHDN. Brief
light snow is possible over the next few hours as a weak
disturbance pushes southeastward over the area. KEGE and KASE
will likely have CIGS below ILS breakpoints through much of the
night. Conditions will be improved Wednesday as the forecast area
enjoys a brief break between storms.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Storm Watch from Wednesday afternoon through late Friday
night for COZ004-005-010-012-013.
UT...None.
&&
SHORT TERM...KJS
LONG TERM...KJS
AVIATION...NLHazardous weather outlook, Feb 4, 5:50 AM MST, 17 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
550 AM MST Tue Feb 4 2020
COZ001>014-017>023-UTZ022>025-027>029-051300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
550 AM MST Tue Feb 4 2020
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow will continue mainly in the mountains today as this storm
system moves east to the plains. Travel across the
mountains...and especially the passes...will be hazardous at times
as strong winds will also lead to patchy blowing snow.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Another storm system will bring a prolonged period of snow to the
central and northern Colorado mountains from Wednesday night
through Saturday morning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Feb 4, 10:12 PM MST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1012 PM MST TUE FEB 4 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM SNOW PLACERVILLE 9NE 38.00N 107.91W
02/04/2020 M1.4 INCH SAN MIGUEL CO TRAINED SPOTTER
&&Event by event
4 winter storm, 4 winter weather, 4 heavy snow. Local standard time, as filed.
Winter Storm, Upper Yampa River Basin
- When
- February 4, 11:00 PM MST to February 7, 3:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Generally 10 to 20 inches of snow fell across the area. Winds gusted up to 45 MPH.
Winter Weather, Roan and Tavaputs Plateaus
- When
- February 5, 2:00 PM MST to February 7, 11:00 AM MST
- Where
- Roan and Tavaputs Plateaus forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.532, -108.196 (the zone’s center; the record gives no point)
An estimated 5 inches of snow fell across the area.
Heavy Snow, Flattop Mountains
- When
- February 5, 5:00 PM MST to February 8, 2:00 AM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 24 to 36 inches of snow fell across the area with close to 4 feet estimated at the Ripple Creek SNOTEL site.
Heavy Snow, Elkhead and Park Mountains
- When
- February 5, 8:00 PM MST to February 7, 11:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 24 to 36 inches of snow fell across the area with over 3 feet of snow estimated at the Rabbit Ears Pass and Tower SNOTEL sites.
Winter Storm, Northwestern San Juan Mountains
- When
- February 5, 9:00 PM MST to February 7, 11:00 AM MST
- Where
- Northwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.210, -107.755 (the zone’s center; the record gives no point)
Generally 7 to 17 inches of snow fell across the area. Winds gusted up to 50 MPH at times.
Winter Weather, Southwestern San Juan Mountains
- When
- February 6, 12:00 AM MST to February 7, 9:00 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
Generally 10 to 24 inches of snow fell across the area. Winds gusted up to 53 MPH at times.
Heavy Snow, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 6, 1:00 AM MST to February 7, 6:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Department of Highways
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 10 to 30 inches of snow fell across the area with over 3 feet of snow estimated at the Independence Pass SNOTEL site. The heaviest snow fell at the Vail Mountain SNOTEL site with over 43 inches of snow estimated. Travel was severely impacted along Interstate 70 with numerous closures occurring near Vail Pass.
Winter Storm, West Elk and Sawatch Mountains
- When
- February 6, 2:00 AM MST to February 7, 2:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Generally 11 to 25 inches of snow fell across the area. Winds gusted up to 45 MPH at times.
Winter Weather, Debeque to Silt Corridor
- When
- February 6, 4:00 AM MST to February 7, 6:00 AM MST
- Where
- Debeque to Silt Corridor forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.308, -108.185 (the zone’s center; the record gives no point)
Generally 3 to 6 inches of snow fell across the area with locally higher amounts of 10 to 11 inches reported near Silt.
Heavy Snow, Central Colorado River Basin
- When
- February 6, 6:00 AM MST to February 7, 4:00 PM MST
- Where
- Central Colorado River Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Generally 6 to 13 inches of snow fell across the area.
Winter Weather, Grand and Battlement Mesas
- When
- February 6, 6:00 AM MST to February 7, 11:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- SNOTEL
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Generally 5 to 8 inches of snow fell across the area.
Winter Storm, Central Yampa River Basin
- When
- February 6, 11:00 AM MST to February 7, 1:00 AM MST
- Where
- Central Yampa River Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.361, -107.805 (the zone’s center; the record gives no point)
Generally 8 to 16 inches of snow fell across the area. Winds gusted up to 45 MPH at times.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Washington, February 4 to 5, 20201 death · 15 events
- Heavy Snow and Winter Weather in Texas, February 4 to 5, 202018 events
- Heavy Snow and Winter Weather in Texas, February 4 to 5, 202015 events
- Blizzard and Heavy Snow in Texas, February 4 to 5, 202013 events
- Heavy Snow and Winter Weather in Idaho, February 4 to 5, 20209 events
- Heavy Snow in Oregon, February 4 to 6, 20205 events
- Heavy Snow in Washington, February 4 to 8, 20202 events
- Frost and Freeze in Oregon, February 4, 20202 events
- Flooding in Missouri, February 4, 20202 events
- Flooding in Kentucky, February 4 to 27, 20202 events
- Flooding in Arkansas, February 4 to 29, 20202 events
- Heavy Snow in New Mexico, February 4 to 5, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 867821, 867827, 867825, 867823, 867831, 867832, 867822, 867824, 867828, 867826, 867829, 867830.